← All DAANCE Flashcard Decks

Office Anesthesia Emergencies Flashcards

7 cards from real DAANCE practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.

Read the first 7 Office Anesthesia Emergencies flashcards as text
  1. A patient sedated with midazolam and fentanyl has a Glasgow Coma Scale score of 8. The dental anesthesia assistant should FIRST:

    Answer: Open the airway and apply supplemental oxygen

    A GCS of 8 indicates severe altered consciousness; the immediate priority is airway management and oxygenation before any pharmacological reversal.

  2. Which sign BEST distinguishes laryngospasm from simple airway obstruction due to soft tissue in a sedated patient?

    Answer: Paradoxical chest and abdominal movement with no air movement despite ventilation attempts

    Laryngospasm produces paradoxical chest and abdominal movements (see-saw pattern) and complete resistance to positive-pressure ventilation, distinguishing it from partial soft-tissue obstruction.

  3. Which medication is the definitive treatment for laryngospasm that fails to resolve with CPAP and positive-pressure ventilation?

    Answer: Succinylcholine 0.1–0.2 mg/kg IV

    A small dose of succinylcholine (0.1–0.2 mg/kg IV) is used to break laryngospasm that does not respond to airway maneuvers and CPAP.

  4. A patient with a known sulfa allergy is scheduled for IV sedation. Which drug should be avoided due to potential cross-reactivity?

    Answer: Propofol

    Propofol contains a sulfite preservative in some formulations and has a para-aminobenzoic acid (PABA) component; it is generally avoided in patients with sulfa or egg/soy allergies.

  5. During moderate sedation monitoring, a patient's blood pressure drops from 130/80 to 78/50 mmHg after IV midazolam and fentanyl. The BEST immediate intervention is:

    Answer: Place patient in Trendelenburg, administer IV fluid bolus, and reduce further sedation agents

    Mild-to-moderate sedation-related hypotension is first managed with positioning, IV fluid bolus, and stopping further sedative administration before vasopressors.

  6. An adult patient in the dental office develops a tonic-clonic seizure with no prior history of epilepsy. Which drug is the MOST likely precipitant in the setting of local anesthetic injection?

    Answer: Lidocaine toxicity causing CNS excitation

    High plasma levels of lidocaine cause CNS toxicity with initial excitation (seizures, tinnitus) before CNS depression, often due to intravascular injection.

  7. When using an AED on a patient in cardiac arrest during office-based anesthesia, the anesthesia assistant should ensure:

    Answer: All personnel stand clear and no one is touching the patient before delivering the shock

    All personnel must stand clear and avoid contact with the patient before AED shock delivery to prevent inadvertent current transmission.

How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy

Sources & references

Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy

  1. aaoms.org — Retake fee, test delivery, eligibility, fees, exam format, passing score, renewal, retake policy, score release, time limit · verified Oct 2026